Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Green Bay, WI

August 8, 2004Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 8, 2004, 6:15 PM CDT for Waupaca County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 6:15 PM CDT (23:15 UTC)
Expired
Aug 8, 2004, 6:45 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 082315
SVRGRB
WIC135-082345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
614 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 645 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED 5 MILES NORTHEAST OF NORTHLAND. THAT PLACES IT 21 MILES
  NORTH OF WAUPACA. IT WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG FALLS AROUND 625 PM...
  MARION AROUND 630 PM...
  SYMCO AROUND 640 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4468 8920 4459 8921 4442 8882 4465 8868

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN AUG 8 2004

.SYNOPSIS...LARGE SCALE PATTERN ACRS NOAM WL UNDERGO RETROGRESSION
FOLLOWED BY A SIGNIFICANT AMPLIFICATION DURING THE FIRST PART OF THE
FCST CYCLE. THE NEW PATTERN...WITH DEEP MEAN TROF POSN OVER THE GREAT
LAKES RGN...LOOKS TO BE VERY STABLE AND WL LIKELY PERSIST INTO NEXT
WEEKEND.

THE BEST CHC OF WIDESPREAD SIG PCPN WL COME EARLY IN THE FCST CYCLE AS
BACKING UPR FLOW ALLOWS MORE HUMID AIR TO BRIEFLY SPREAD NE ACRS THE RGN
AHEAD OF STG SYSTEM HEADING INTO THE AREA. THEN AS THE MEAN TROF BECOMES
LOCKED-IN OVER THE FCST AREA...TEMPS WL DROP WELL BLO NORMAL. COOL
CYCLONIC FLOW WITH THE UPR TROF WL MAKE IT DIFFICULT TO RULE OUT PCPN
DURING THE REMAINDER OF THE FCST CYCLE. HOWEVER...WITH VERY LIMITED LOW-
LEVEL MOISTURE PCPN AMNTS DURING THE PERIOD WOULD BE LGT.

.SHORT TERM...TONIGHT AND MONDAY. CONVECTION WILL BE THE MAIN CONCERN IN
THE SHORT TERM. THUNDERSTORMS WERE MOVING ACROSS CENTRAL WISCONSIN AT
20Z. THE STORMS WERE JUST NORTH OF A WARM FRONT THAT NCEP SHOWED DRAPED
ACROSS WISCONSIN THIS AFTERNOON. THERE APPEARED TO BE ONLY MINOR
DIFFERENCES IN TEMP/DEW PT AND WIND DIRECTION ACROSS THE FRONT.
ACCORDING TO LAPS THE EXTREME WESTERN PART OF THE FORECAST AREA HAD
SBCAPES GREATER THAN 1000 J/KG AND LI VALUES WERE IN THE -2 TO -5 RANGE
THERE. DAY ONE SVR WX OUTLOOK HAD SLIGHT CHC THERE TOO. A WELL DEFINED
COLD FRONT WAS ACROSS WESTERN MN AND CONVECTION DEVELOPED AHEAD OF IT IN
SOUTHERN AND EAST CENTRAL MN. MORE STORMS IN EASTERN ND AND NORTHWEST MN
WERE ASSOCIATED WITH A SURFACE LOW IN NORTHWEST MN AND A STRONG CLOSED
LOW AT H5 IN EASTERN ND. ETA/NGM/GFS ALL HAVE THE FRONT MOVING INTO WI
TONIGHT WITH WIDESPREAD QPF. MOS NUMBERS ALL POINT TO LIKELY OR HIGHER
POPS ACROSS THE CWA TONIGHT SO I WENT WITH LIKELY POPS FOR THE WHOLE
CWA. HAVE GONE WITH HIGHER POPS IN THE NORTH FOR MONDAY...CLOSER TO THE
SURFACE LOW AND VORT MAX AS THEY MOVE EAST TO LS/UPPER MI...AND CHC POPS
FOR THE REST OF THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

CONTD CHC OF SHOWERS THROUGH WED AS TWO FAIRLY SHARP SHRTWVS WORK
THROUGH THE MEAN TROF POSN. MAX TEMPS TUE TRICKY. THE ETA/MET GUID TEMPS
LOOKED TOO COOL. WENT CLOSER TO THE MAV GUID NUMBERS.

PCPN CHCS DURING THE REST OF THE FCST CYCLE WL COME AS SHRTWVS CONT TO
ROTATE THROUGH THE MEAN UPR TROF ACROSS THE AREA. TIMING VERY DIFFICULT
TO ESTIMATE THIS FAR OUT...SO OPTED TO KEEP PCPN OUT OF THE FCST UNTIL
WE CAN DO MORE THAN BROADBRUSH LOW CHC POPS ACRS NUMEROUS FCST PERIODS.
THE 12Z GFS DUG A DEEP UPR LOW SSEWD ACRS THE AREA FRI. ALTHOUGH THAT WL
BE POSSIBLE...IT SEEMED A BIT OVERDONE. STUCK WITH PREV FCST WHICH DID
NOT HAVE ANY PCPN IN LATER PERIODS. IF LATER RUNS CONT TO BRING SUCH A
STG SYSTEM ACRS THE RGN THEN CHC OF PCPN WL NEED TO BE ADDED FOR THE END
OF THE WK. TEMPS WL CONT BLO NORMAL...THOUGH WL LIKELY REBOUND A BIT
TOWARD THE END OF THE WK.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 8, 12:00 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 8 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHERN PLAINS TODAY WILL
CONTINUE TO SPREAD SHOWERS AND ISOLATED THUNDERSTORMS INTO THE REGION.
AS THE LOW PRESSURE SYSTEM TRACKS OVER LAKE SUPERIOR TONIGHT...A COLD
FRONT WILL MOVE INTO WISCONSIN.  THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT.  THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS
AFTERNOON INTO TONIGHT...MAINLY WEST OF LINE FROM LAND O LAKES TO
CRANDON TO WAUTOMA.  DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS ALONG THE COLD FRONT ON MONDAY.
THE FRONT IS EXPECTED TO EXIT EASTERN WISCONSIN IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 8, 5:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             MOSINEE                 44.78N 89.69W
08/08/2004  0.75 INCH        MARATHON           WI   PUBLIC

            FROM CWA TOWER PERSONNEL

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:43 PM CDTSevere Thunderstorm WarningGRBPortage47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.